New York, 2011

Flash Flooding and Flooding in New York, August 28 to 29, 2011

August 28 to 29, 2011 · NWS BTV · 6 events in 4 counties and zones

Tropical Storm Irene moved across southeast New York and southwest New England during the morning hours of August 28th and then proceeded to track north along the Connecticut River Valley in Vermont during the afternoon and evening. Strong to damaging winds in excess of 60 mph was observed within several miles of Lake Champlain and wind gusts approaching 50 mph downed trees elsewhere in the…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$50 million
Crop damage
$3.1 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Tropical Storm Irene moved across southeast New York and southwest New England during the morning hours of August 28th and then proceeded to track north along the Connecticut River Valley in Vermont during the afternoon and evening.

Strong to damaging winds in excess of 60 mph was observed within several miles of Lake Champlain and wind gusts approaching 50 mph downed trees elsewhere in the Champlain Valley of New York during the afternoon hours.

The main, devastating impact from Irene, especially for Essex and southern Clinton counties was torrential rainfall and subsequent devastating flash and river flooding. Widespread rainfall amounts of 2-4 inches occurred across the Champlain Valley of New York as well as eastern Franklin county. However, rainfall amounts of 4 to 7+ inches were common across the eastern slopes of the Adirondacks in Essex and Clinton counties.

Devastating flash flooding occurred in mountain valleys, especially the Keene and AuSable River valleys with a record crest on the AuSable River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 28, 12:59 PM EST, 1 minute earlier.

Area forecast discussion, Aug 28, 12:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
159 PM EDT SUN AUG 28 2011

.SYNOPSIS...
THE REMNANTS OF HURRICANE IRENE WILL HAVE A SIGNIFICANT IMPACT ON
MUCH OF THE NORTH COUNTRY TODAY AND TONIGHT. MAJOR FLOODING IS
EXPECTED AS MUCH OF THE AREA WILL RECEIVE 4 TO 7 INCHES OF RAIN.
IN ADDITION...STRONG WIND GUSTS IN THE 50 TO 60 MPH RANGE WILL
CAUSE TREES AND POWER LINES TO BE DOWNED AND RESULT IN POWER
OUTAGES. DAMAGE TO PROPERTY IS ALSO EXPECTED BECAUSE OF THE HIGH
WINDS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1047 AM EDT SUNDAY...

MAJOR FLOODING AND HIGH WINDS WILL IMPACT MUCH OF THE NORTH
COUNTRY THROUGH TONIGHT.

HEAVY RAINS CONTINUE TO FALL OVER SOUTHERN VERMONT WITH FLOODING
REPORTED IN PARTS OF RUTLAND COUNTY. HEAVY RAIN WILL CONTINUE TO
FALL THROUGH THE AFTERNOON HOURS OVER MUCH OF THE AREA. REPORTS
HAVE RANGED FROM 1 TO 4 INCHES OF RAIN. GIVEN THE DEEP LAYER OF
MOISTURE ASSOCIATED WITH NOW TROPICAL STORM IRENE...IT WILL NOT TAKE
MUCH TO PRODUCE ADDITIONAL HEAVY RAIN. THE CENTER OF IRENE WILL
TRACK UP INTO VERMONT THIS AFTERNOON AND THE DYNAMICS/DEEP MOISTURE
ASSOCIATED WITH IT WILL LEAD TO HEAVY RAIN ACROSS VERMONT AND
NORTHEAST NEW YORK. OF CONCERN IS THE STRONG AXIS OF FRONTOGENESIS
THAT FORMS ALONG THE NEW YORK AND VERMONT BORDER THIS AFTERNOON
AND EVENING. THE DEFORMATION ZONE THAT FORMS SHOULD ENHANCE
RAINFALL AND PRODUCE HEAVY RAIN THAT RESULTS IN A SWATH OF 5 TO 7
INCHES IN THE CHAMPLAIN VALLEY. LOOKING AT 4 TO 6 INCHES OVER THE
REMAINDER OF VERMONT...AROUND AN INCH IN THE SAINT LAWRENCE
VALLEY...AND 2 TO 4 INCHES OVER THE NORTHERN ADIRONDACKS. ANY
AREAS THAT RECEIVE OVER 4 INCHES OF RAIN WILL EXPERIENCE MAJOR
FLOODING ISSUES. STRONG WINDS WILL BE ANOTHER ISSUE AS SUSTAINED
WINDS IN THE 20 TO 40 MPH RANGE DEVELOP THIS AFTERNOON AND EVENING
WITH GUSTS IN THE 40 TO 60 MPH RANGE. THERE WILL EVEN BE GUSTS TO
70 MPH OVER THE HIGHER TERRAIN. THIS WILL LEAD TO DOWNED TREES AND
POWER LINES...POWER OUTAGES...AND DAMAGE TO PROPERTY. CONDITIONS
WILL IMPROVE AFTER MIDNIGHT TONIGHT AS THE REMNANTS OF IRENE
QUICKLY MOVE OUT OF THE AREA...BUT THE FLOODING WILL CONTINUE INTO
MONDAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
AS OF 426 AM EDT SUNDAY...DRIER WEATHER IS EXPECTED ON MONDAY AND
WINDS WILL BE DECREASING AS HIGH PRESSURE BUILDS IN BEHIND THE
REMNANTS OF IRENE. TEMPERATURES WILL BE SEVERAL DEGREES BELOW
NORMAL. FLOODING WILL CONTINUE THROUGHOUT THE DAY ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS OF 426 AM EDT SUNDAY...MAINLY FOLLOWED THE 00Z GFS FOR THIS FORECAST
CYCLE...BUT THAT SOLUTION IS SIMILAR TO THE 00Z ECMWF.

IT APPEARS THAT A SHORTWAVE TROUGH WILL DIG SEWD FROM ONTARIO IN THE
WAKE OF IRENE...WITH ASSOCIATED FORCING FOR ASCENT MOVING EASTWARD
ACROSS THE NORTH COUNTRY DURING THE DAY TUESDAY. THIS FEATURE SHOULD
GENERATE SCATTERED DAYTIME RAIN SHOWERS...WITH BEST COVERAGE AND
HIGHEST POPS ACROSS THE NRN MOUNTAINS. HAVE INDICATED POPS OF 35-45
PERCENT FOR THE AFTN HRS ACROSS FAR NRN NY/VT. HIGH TEMPERATURES ON
TUESDAY WILL GENERALLY BE IN THE MID 70S...AND PARTLY SUNNY
CONDITIONS CAN BE ANTICIPATED ON BALANCE. SUFFICIENT CLEARING
TUESDAY NIGHT SHOULD BRING PATCHY FOG TO THE FAVORED VALLEYS WITH
GOOD RADIATIONAL COOLING.

ONCE THE SHORTWAVE TROUGH MOVES EAST OF THE REGION...SHOULD SEE A
PERIOD OF QUIET WEATHER AND LIGHT WINDS AS LARGE SFC RIDGE BECOMES
ESTABLISHED ACROSS THE NERN CONUS WEDNESDAY THRU FRIDAY NIGHT. ONE
CHANGE WITH THE 00Z GUIDANCE IS THE DEVELOPMENT OF A POSITIVE TILT
500MB TROUGH ACROSS THE ERN GREAT LAKES DURING THE DAY
WEDNESDAY...WHICH ATTEMPTS TO CLOSE OFF AS IT TRACKS EWD INTO NEW
YORK AND SOUTHERN NEW ENGLAND ON THURSDAY. ECMWF ALSO SHOWS THIS
FEATURE...BUT IT IS DISPLACED SOMEWHAT FURTHER NORTH OVER OUR
REGION AND INTO SRN QUEBEC. GIVEN ABSENCE OF THIS UPPER TROUGH IN
PREVIOUS GUIDANCE RUNS...WILL GENERALLY INDICATE JUST MID-UPR CLOUDS
WED-THU BUT NO PCPN CHANCES AT THIS TIME. DEVELOPMENT OF S-SW RETURN
FLOW THURSDAY INTO FRIDAY MAY ALLOW HIGH TEMPERATURES TO MODERATE TO
THE UPR 70S TO AROUND 80F. THEREAFTER...COLD FRONT APPROACHING
SATURDAY SHOULD BRING NEXT CHANCE OF SHOWER ACTIVITY BY LATE IN THE
DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SFC ANALYSIS PLACES CENTER OF IRENE ROUGHLY
OVER THE SOUTHERN HUDSON VALLEY. THROUGH THE DAY...WIND DIRECTIONS
AT RUT HAVE BEEN DIFFICULT TO PIN DOWN DUE TO A TROUGH/WINDSHIFT
LINE EXTENDING INTO CENTRAL VERMONT. TIMING OF HEAVY RAIN AND
WINDS WILL CONTINUE TO BE THE MAIN CHALLENGES OVER THE NEXT
SEVERAL HOURS AS IRENE'S CIRCULATION MOVES TO THE NORTH-
NORTHEAST. NOTING AREA OF HEAVY RAINFALL JUST TO THE NORTHWEST OF
IRENE'S CENTER...AND AREA DOPPLER RADAR WIND PROFILERS SHOW 40 TO
50 KNOTS OF WIND. AS IRENE MOVES NORTHEASTWARD ACROSS
VERMONT...EXPECTING AFOREMENTIONED HEAVY RAIN AREA TO MOVE
NORTHEAST ACROSS THE CHAMPLAIN VALLEY...AND THE RAIN MAY BEGIN TO
MIX THESE WINDS DOWN TO THE SURFACE. WINDS TO GUST BETWEEN 35 AND
40 KTS THROUGH AT LEAST 03-05Z WITH POSSIBLE LLWS AT MPV/RUT. A
GRADUAL DECREASE IN SUSTAINED WIND AND GUST MAGNITUDES IS
ANTICIPATED AFTER 06Z. PRECIPITATION ALSO LOOKS TO DECREASE STEADILY
AFTER THAT TIME AS WELL. VARIETY OF FLIGHT CATEGORIES BETWEEN MVFR
TO IFR EXPECTED THROUGH AT LEAST 06Z...TRENDING TO VFR AFTER THEN.

FOR TOMORROW VFR ARE EXPECTED WITH WINDS GENERALLY AROUND 5-8KTS
FROM THE NORTHWEST.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...
18Z MON-12Z TUE...VFR UNDER WEAK HIGH PRESSURE BEHIND IRENE.
POSSIBLE EVENING FOG.
12Z TUE-06Z WED...VFR WITH PERIODS MVFR IN
SHOWERS ASSOCD WITH WEAK SHORTWAVE MOVING ACROSS SOUTHERN QUEBEC.
06Z WED-FRI...VFR AS HIGH PRESSURE BUILDS BACK IN.

&&

.HYDROLOGY...
MODERATE TO MAJOR FLOODING IS EXPECTED FROM THE EASTERN SLOPES OF
THE NORTHERN ADIRONDACKS EASTWARD ACROSS THE CHAMPLAIN VALLEY AND
ALL OF CENTRAL/NORTHERN VERMONT IN ASSOCIATION WITH TROPICAL CYCLONE
IRENE. THE THREAT WILL BEGIN WITH POTENTIAL FLASH FLOODING THIS
AFTERNOON INTO TONIGHT...AND MAIN-STEM RIVER FLOODING FROM AROUND
MIDNIGHT MONDAY MORNING WITH RIVERS CRESTING GENERALLY DURING MONDAY
AFTERNOON. THIS WILL BE A POTENTIALLY LIFE-THREATENING FLOOD EVENT
AND CLOSE ATTENTION SHOULD BE PAID TO ANY NECESSARY FLOOD WARNINGS
AND/OR FLASH FLOOD WARNINGS ISSUED LATER TODAY INTO TONIGHT AND
MONDAY.

ALL NWP GUIDANCE REMAINS VERY CONSISTENT IN QPF DEPICTION...WITH MAX
PRECIPITATION AXIS BISECTING THE NORTH COUNTRY. MODELS GENERALLY
SUPPORT BASIN-AVERAGE 4-6" RAINFALL TOTALS...BUT HIGHER RESOLUTION
00Z NAM INDICATES UPSLOPE ENHANCEMENT ALONG THE ERN SLOPES OF THE
ADIRONDACKS AND GREEN MTNS WITH POINT TOTALS UP TO 8". THAT MAY BE
A BIT HIGH GIVEN APPROX 24 HR DURATION OF RAINFALL...AND HAVE
NOTED 06Z NAM HAS BACKED OFF THOSE AMTS. OUR OFFICIAL FORECAST AT 4AM
GENERALLY REFLECTS A BLEND OF GFS/NAM/SREF WITH INCORPORATION OF
UPSLOPE ENHANCEMENT...WITH AMOUNTS 4-6" WITH ISOLD 7" TOTALS.

TROPICAL NATURE OF SYSTEM AND STRONG FETCH OF ATLANTIC MOISTURE
BRINGS SWATH OF 2-2.25" PW VALUES NORTHWARD INTO VERMONT BY EARLY
AFTN AS SYSTEM REACHES CT BY 18Z. STRONG WIND FIELD IN 925-700MB
LAYER AND EXTRATROPICAL TRANSITION FOCUSES IMPRESSIVE
FRONTOGENETIC FORCING ALONG AND LEFT OF THE LOW TRACK...MAXIMIZED
ACROSS WRN VT AND NERN NY BETWEEN 18-00Z. DURING THIS PERIOD...THE
HEAVIEST RAINFALL IS EXPECTED WITH 2-3"/6-HRS AND HOURLY AMTS IN
EXCESS OF 0.5" AT TIMES. LOCAL TERRAIN EFFECTS ON EAST/NORTHEAST
FACING SLOPES WILL YIELD HIGHEST LOCAL TOTALS. FLASH FLOODING WILL
BECOME MORE LIKELY AS WE HEAD THRU THE AFTERNOON AND EVENING HRS
GIVEN THESE FACTORS.

ANTECEDENT SOIL CONDITIONS AREN/T PARTICULARLY MOIST...AND FLASH
FLOOD GUIDANCE SHOWS 4-7" TOTALS ARE NEEDED TO GENERATE FLASH
FLOODING IN A 24 HR PERIOD CURRENTLY. NEVERTHELESS...THOSE ARE THE
AMTS FORTHCOMING WITH IRENE. THE RIVER FORECASTS FROM NERFC REFLECT
RAPID RESPONSES TONIGHT INTO MONDAY WITH MODERATE TO MAJOR RIVER
FLOODING EXPECTED ACROSS NEARLY ALL VERMONT RIVER BASINS IN ADDITION
TO THE AUSABLE BASIN IN NEW YORK. THOSE IN FLOOD PRONE AREAS WILL
NEED TO MONITOR CAREFULLY TODAY THRU THE DAY MONDAY. ALSO...RIVER
FLOWS WILL REMAIN HIGH THRU THE NEXT FEW DAYS AS RIVERS GRADUALLY
RECEDE...REFRAIN FROM VENTURING NEAR OR BOATING IN DANGEROUSLY
HIGH FLOWS NEXT SEVERAL DAYS.

&&

.MARINE...
AS OF 426 AM EDT SUNDAY...

HAZARDOUS CONDITIONS EXPECTED ON LAKE CHAMPLAIN TODAY AND TONIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE CHAMPLAIN. DANGEROUS
CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND
ESPECIALLY THIS AFTERNOON AS NORTH WINDS INCREASE INTO THE 35 TO
45 KNOT RANGE AND BECOME EVEN STRONGER TONIGHT...45 TO 55 KNOTS.
THIS WILL CREATE WAVE HEIGHTS...ESPECIALLY ON THE BROAD LAKE...AS
HIGH AS 6 TO 8 FEET. RAIN WILL BE HEAVY THIS AFTERNOON AND TONIGHT
AND REDUCE VISIBILITIES SHARPLY.

AGAIN HAZARDOUS CONDITIONS ARE EXPECTED ON LAKE CHAMPLAIN. ALL
PRECAUTIONS SHOULD BE MADE TO SECURE MARINE CRAFT AND OTHER
PROPERTY DUE TO THE VERY STRONG WINDS.

&&

.CLIMATE...
THE FOLLOWING ARE THE TOP 5 2-DAY RAINFALL RECORDS FOR SELECTED
SITES: (RAINFALL ENDING ON SPECIFIED DATE)

BTV
1. 5.10 11/4/1927
2. 4.91 6/14/1942
3. 4.66 10/6/1932
4. 4.49 8/11/1998
5. 4.47 6/15/1942

MPV
1. 6.72 8/5/1989
2. 4.85 10/2/2010
3. 4.51 5/27/2011
4. 4.32 9/17/1999
5. 4.47 6/15/1942

1V4
1. 6.56 11/4/1927
2. 5.90 8/12/1998
3. 5.29 9/17/1999
4. 5.18 7/19/1898
5. 4.99 7/29/1913

MMNV1
1. 10.83 9/17/1999
2. 8.13 8/5/1995
3. 6.69 10/24/1999
4. 6.59 8/17/1981
5. 6.05 8/4/1995

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR VTZ001>012-016>019.
     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR VTZ001>012-
     016>019.
NY...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR NYZ028-031-034-035.
     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ028>031-034-
     035.
     WIND ADVISORY UNTIL 2 AM EDT MONDAY FOR NYZ026-027-029-030-087.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...BANACOS
AVIATION...BANACOS/LOCONTO
HYDROLOGY...
MARINE...
CLIMATE...
Hazardous weather outlook, Aug 28, 3:33 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
433 AM EDT SUN AUG 28 2011

NYZ028-031-034-035-VTZ001>012-016>019-290845-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
433 AM EDT SUN AUG 28 2011

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

MAJOR FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF
NORTHEAST NEW YORK. EXPECT 4 TO 7 INCHES OF RAIN TO PRODUCE MAJOR
FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND GUSTS IN THE
50 TO 70 MPH RANGE WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND
POWER LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ029-030-290845-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
433 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF THE
NORTHERN ADIRONDACKS OF NEW YORK. EXPECT 2 TO 4 INCHES OF RAIN TO
PRODUCE FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND
GUSTS TO 50 MPH WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND POWER
LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ026-027-087-290845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
433 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HIGH WINDS TO IMPACT THE SAINT LAWRENCE VALLEY OF NEW YORK. EXPECT
WIND GUSTS TO 50 MPH AND THIS WILL CAUSE PROPERTY DAMAGE...DOWN TREES
AND POWER LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

EVENSON

In the hours before

Local storm report, Aug 28, 11:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1255 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLASH FLOOD      BETHEL                  43.83N  72.63W
08/28/2011                   WINDSOR            VT   PUBLIC

            FLOODING ON BETHEL-GILLEAD ROAD

&&

EVENT NUMBER BTV1100486

MUCCILLI
Local storm report, Aug 28, 12:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
119 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      STOCKBRIDGE             43.79N  72.75W
08/28/2011                   WINDSOR            VT   PUBLIC

            FLOODING ALONG STONY BROOK ROAD

&&

EVENT NUMBER BTV1100487

MUCCILLI
Local storm report, Aug 28, 12:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND DMG MARSHFIELD              44.35N  72.35W
08/28/2011                   WASHINGTON         VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN

&&

EVENT NUMBER BTV1100488

MUCCILLI
Local storm report, Aug 28, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      EAST WALLINGFORD        43.45N  72.88W
08/28/2011                   RUTLAND            VT   PUBLIC

            WASHOUTS ON CENTERVILLE ROAD. STREAM ALONG CENTERVILLE
            ROAD OVER ITS BANKS

1047 AM     FLASH FLOOD      MT. HOLLY               43.45N  72.83W
08/28/2011                   RUTLAND            VT   EMERGENCY MNGR

            LARGE CULVERT NEAR INTERSECTION OF VT RTE 155 AND MAPLE
            HILL ROAD WASHED OUT

1123 AM     NON-TSTM WND DMG WEST NEWBURY            44.06N  72.12W
08/28/2011                   ORANGE             VT   EMERGENCY MNGR

            TREE DOWN WITH POWER LINES HANGING LOW... BLOCKING
            ENTIRE PART OF 284 TYLER FARM ROAD

1135 AM     NON-TSTM WND DMG EAST MONTPELIER         44.27N  72.49W
08/28/2011                   WASHINGTON         VT   TRAINED SPOTTER

            TREE DOWN ON HORN OF THE MOON ROAD

1145 AM     FLASH FLOOD      BRIDGEWATER CORNERS     43.59N  72.66W
08/28/2011                   WINDSOR            VT   LAW ENFORCEMENT

            OTTAUQUECHEE RIVER HAS FLOODED THE MILL MALL IN
            BRIDGEWATER CORNERS

1146 AM     FLASH FLOOD      TAFTSVILLE              43.63N  72.47W
08/28/2011                   WINDSOR            VT   LAW ENFORCEMENT

            LOWER RIVER ROAD CLOSED DUE TO FLOODING FROM THE
            OTTAUQUECHEE RIVER

1149 AM     FLASH FLOOD      1 S BRIDGEWATER         43.57N  72.62W
08/28/2011                   WINDSOR            VT   LAW ENFORCEMENT

            CURTIS HOLLOW ROAD AND TURKEY HOLLOW ROAD CLOSED

1152 AM     FLASH FLOOD      LUDLOW                  43.40N  72.70W
08/28/2011                   WINDSOR            VT   LAW ENFORCEMENT

            MOST COUNTRY ROADS AND ROUTES 100 AND 103 CLOSED WITH
            EVACUATIONS ONGOING

1220 PM     NON-TSTM WND DMG BRADFORD                43.99N  72.13W
08/28/2011                   ORANGE             VT   PUBLIC

            TREES DOWN

1223 PM     NON-TSTM WND DMG PORT HENRY              44.05N  73.46W
08/28/2011                   ESSEX              NY   PUBLIC

            TREE DOWN ON POWER LINES ON BROAD STREET

1227 PM     NON-TSTM WND DMG SARANAC LAKE            44.33N  74.13W
08/28/2011                   FRANKLIN           NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN IN THE VILLAGE OF SARANAC
            LAKE WITH SCATTERED POWER OUTAGES

1243 PM     NON-TSTM WND DMG SCHROON LAKE            43.84N  73.76W
08/28/2011                   ESSEX              NY   COUNTY OFFICIAL

            RT 9 CLOSED BETWEEN RT 74 AND ALDER MTN RD DUE TO POWER
            LINES DOWN

1246 PM     NON-TSTM WND DMG AUSABLE CHASM           44.52N  73.47W
08/28/2011                   ESSEX              NY   AMATEUR RADIO

            LIMBS DOWN

1249 PM     FLASH FLOOD      WESTON                  43.29N  72.79W
08/28/2011                   WINDSOR            VT   PUBLIC

            PUBLIC REPORTS HWY 100 NEAR WESTON FLOODED AND
            IMPASSABLE. CALLERS DRIVEWAY HAS WASHED OUT.

1254 PM     FLASH FLOOD      BETHEL                  43.83N  72.63W
08/28/2011                   WINDSOR            VT   PUBLIC

            FLOODING ON BETHEL-GILLEAD ROAD

0117 PM     FLASH FLOOD      STOCKBRIDGE             43.79N  72.75W
08/28/2011                   WINDSOR            VT   PUBLIC

            FLOODING ALONG STONY BROOK ROAD

0132 PM     NON-TSTM WND DMG MARSHFIELD              44.35N  72.35W
08/28/2011                   WASHINGTON         VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN

&&

EVENT NUMBER BTV1100472 BTV1100473 BTV1100474 BTV1100479 BTV1100475
BTV1100476 BTV1100477 BTV1100478 BTV1100480 BTV1100481 BTV1100482
BTV1100483 BTV1100484 BTV1100485 BTV1100486 BTV1100487 BTV1100488

MUCCILLI
Local storm report, Aug 28, 12:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
148 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      2 W MENDON              43.65N  72.96W
08/28/2011                   RUTLAND            VT   PUBLIC

            EAST RIVER 1 FOOT OVER AMANDA LANE. WATER IS
            SURROUNDING A HOUSE.

&&

EVENT NUMBER BTV1100489

NF
Local storm report, Aug 28, 12:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG BURLINGTON              44.48N  73.21W
08/28/2011                   CHITTENDEN         VT   FIRE DEPT/RESCUE

            NUMEROUS TREES AMD POWER LINES DOWN ACROSS CHITTENDEN
            COUNTY

&&

EVENT NUMBER BTV1100490

MUCCILLI

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 high wind, 2 flood. Local standard time, as filed.

Flash Flood, Essex

When
August 28, 1:00 PM EST to 7:00 PM EST
Where
Essex County, 2.52 mi WNW of Haselton to 1.45 mi WSW of Bloomingdale
Cause
Heavy Rain / Tropical System
Property damage
$35 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
44.428, -73.820

Tropical Storm Irene deposited 3 to 7+ inches of rainfall to Essex county during the morning and afternoon hours. The greatest rainfall amounts and impact were across central and northern Essex county along the eastern slopes of the Adirondacks. Severe flash flooding occurred within the Keene and AuSable River valleys with numerous roads (local and State including Route 3, 9N, 73, 28N), bridges, homes and businesses washed out in towns like Lake Placid, Jay, Keene, AuSable, Wilmington. Local EMs have determined this is the greatest natural disaster in the county.

High Wind, Eastern Clinton

When
August 28, 2:00 PM EST to 5:00 PM EST
Where
Eastern Clinton forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$500,000
Crop damage
$100,000
Reported by
ASOS
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Sustained winds of 35 to 40 mph with multiple gusts in excess of 60 mph occurred for several hours along the lake shore of Clinton county. More than 10,000 customers in Clinton county lost power due to damage to trees and power lines. Several boats suffered damage due to high damaging winds and pounding surf.

High Wind, Eastern Essex

When
August 28, 2:00 PM EST to 5:00 PM EST
Where
Eastern Essex forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$350,000
Crop damage
$50,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Sustained winds of 30 to 35 mph with multiple gusts in excess of 55 mph occurred for several hours along the lake shore of Essex county. More than 5000 customers in Essex county lost power due to damage to trees and power lines.

Flash Flood, Clinton

When
August 28, 3:00 PM EST to 8:00 PM EST
Where
Clinton County, 2.03 mi SW of Frontier to 1.9 mi WSW of Riverview
Cause
Heavy Rain / Tropical System
Deaths
2 direct, 0 indirect
Property damage
$8.5 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
44.980, -74.001

Tropical Storm Irene deposited 3 to 6 inches of rainfall to Clinton county during the late morning and afternoon hours. The greatest rainfall amounts and impact were across central Clinton county along the eastern slopes of the Adirondacks. Significant flash flooding occurred within the Saranac, AuSable and Great Chazy valleys with numerous roads (local and State including Route 3, 11, 190, 374), as well as a few bridges, homes and businesses washed out. Some of the greater impacted communites included AuSable Forks, Altona, Cadyville and Morrisonville. Lots of agriculture flooding at harvest time. Two fatalities in Altona along the Great Chazy river on Devil' Den road as a vehicle drove off a closed and washed out bridge.

Flood, Essex

When
August 28, 3:30 PM EST to August 29, 11:30 AM EST
Where
Essex County, 0.95 mi SE of Clintonville to 1.24 mi E of Ausable Forks
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
44.459, -73.568

Heavy rainfall from Tropical Storm Irene caused extensive flooding in the Ausable River basin. For the Ausable River at Ausable Forks, a new record crest was at at 18.43 feet at 22:30 EST August 29. Flood stage is 7.0 feet, and the previous record was 15.22 feet set on November 9 1996.

Flood, Clinton

When
August 28, 6:30 PM EST to August 29, 6:00 PM EST
Where
Clinton County, 0.56 mi NW of Perrys Mills to 0.67 mi E of Mooers
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
45.006, -73.507

Heavy rainfall from Tropical Storm Irene caused flooding in Clinton County along the Great Chazy River. The Great Chazy at Perry Mills crested at 9.50 feet at 11:45 AM EDT on August 29. Flood stage is 9.0 feet. For the Ausable River at Ausable Forks, a new record crest was at at 18.43 feet at 22:30 EST August 29. Flood stage is 7.0 feet, and the previous record was 15.22 feet set on November 9 1996.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Clinton2011-08-2823MaleVehicle/Towed TrailerDirect
Flash Flood, Clinton2011-08-2824FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341613, 340415, 340419, 341622, 342206, 342207.